Nebraska, 2023Tornadoes and Flash Flood in Nebraska, June 23, 2023
June 23, 2023 · NWS CYS · 25 events in 3 counties and zones
The most notable storm of the day was an intense, long-lived, cyclic tornadic supercell which significantly impacted Scotts Bluff and Morrill Counties during the early evening hours. This storm originated in the central Laramie Range of Wyoming approximately 50 miles to the west around 3 to 4 hours prior to reaching western Nebraska, producing several confirmed tornadoes along its path.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6.6 million
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The most notable storm of the day was an intense, long-lived, cyclic tornadic supercell which significantly impacted Scotts Bluff and Morrill Counties during the early evening hours. This storm originated in the central Laramie Range of Wyoming approximately 50 miles to the west around 3 to 4 hours prior to reaching western Nebraska, producing several confirmed tornadoes along its path. Environmental conditions across Scotts Bluff County continued to support the potential for tornadoes, with abundant moisture pooling in the Platte River Valley and favorable east-to-southeast winds near the surface with a strong southwesterly jet stream aloft. The supercell produced 7 additional confirmed tornadoes (6 in Scotts Bluff County and 1 in Morrill County), most notably including an EF-2 tornado which tracked approximately 1-3 miles ENE of Gering between 7:38 PM and 7:45 PM MDT. A Tornado Emergency was in effect for Gering and Scottsbluff from 7:31 PM until 8:00 PM MDT, which was the first ever issuance of this product from the NWS in Cheyenne. Numerous instances of baseball to softball sized hail occurred across Scotts Bluff County including the city of Scottsbluff. A second intense supercell developed and tracked across Scotts Bluff County in the wake of the first tornadic storm, producing a second swath of very large (baseball sized) hail over the same area. In addition to this primary focus area for intense storms, other isolated storms also brought quarter sized hail, 60 MPH wind gusts to portions of the western Nebraska Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 23, 4:35 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 23, 4:35 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
535 PM MDT Fri Jun 23 2023
.SHORT TERM...(This Afternoon through Saturday night)
Issued at 255 PM MDT Fri Jun 23 2023
Primary focus for this part of the forecast package will be severe
thunderstorms this afternoon. Conditions will improve later
tonight as a drier airmass begins to push into the region
tonight with the primary forecast concern becoming more wind
related early in the weekend.
...For Today and Tonight...
TORNADO WATCH just issued for areas along and east of the
Interstate 25 corridor AND the Western Nebraska Panhandle. Another
round of strong to severe thunderstorms expected to develop over
the next hour or two. Latest observations and Meso Analysis across
the High Plains show thick stratus clouds dissipating around an
hour ago as fair weather CU quickly develop due to rapid
destabilization of the boundary layer with dewpoints in the low to
mid 60s across a large portion of the area. Convection initiation
appears imminent over the next 20 to 40 minutes with radar echoes
starting to pop near a differential heating boundary/dry line
feature. The low to midlevel environment to the east remains
favorable for severe weather with discrete cells expected over the
next several hours. MLCAPE has increased to 2000 j/kg to 3000
j/kg along and east of the Laramie Range with MLCIN rapidly
decreasing below 50 j/kg over the last hour. 0-6 km bulk shear has
increased over 50 knots as well early this afternoon with
plentiful shear in addition to a very unstable airmass. Closer to
the surface, a surface low is expected to redevelop just south of
the Colorado/Wyoming/Nebraska border through this afternoon and
track south, resulting in a slightly backing wind profile through
the afternoon and increase 700mb south to southwest flow as the
primary upper level trough axis moves into the area. High res
models, including the NAM, show increasing 0-1km EHI, centered
from Platte county eastward to Scotts Bluff County, Converse and
Niobrara Counties over the next few hours, and now another max
around the Laramie, Kimball, Morrill and Cheyenne counties region
along the Cheyenne Ridge this afternoon and this evening. There is
concern of a few tornados across the area, with one or two
significant tornadoes possible across the high plains. CAMs have
been persistent with showing a developing long-lived supercell
between the Chugwater to Torrington area, so will be closely
monitor this area through the afternoon. Further north, there is a
notable convergence boundary just north north of the North Platte
River Valley, which may become another focus for supercell
development later on in the afternoon and through this evening.
Will also have to keep an eye on the differential heating
boundary/dry line just west of Cheyenne, which will likely end up
drifting eastward shortly into Laramie County through this
evening.
Some good news for today, most CAMs are showing isolated to widely
scattered coverage of supercells instead of numerous thunderstorms
across the entire area (and scattered discrete cells from
yesterday's models), which should limit the coverage of severe
weather across the plains through this evening. However, severe
weather reports will likely be on the higher end of our scale
given the current conditions.
Convection will gradually transition to squall lines and segments
sometime this evening, likely after 8 PM as cells start to become
outflow dominant based on all high resolution guidance and
increasing low level 800mb jet shown by 12z models. MCS's appear
likely at this point with southeastward propagation across
western Nebraska and maybe far eastern Wyoming. Models not in the
best agreement with this solution, but it fits the pattern with
the potent upper level trough axis moving across Wyoming later
today.
...Saturday...
Much drier conditions on Saturday as dewpoints drop into the 20s
and upper 30s across southeast Wyoming, and into the 40s across
western Nebraska in westerly flow. Moisture will have a hard time
eroding the further north you go, so kept a chance of showers and
thunderstorms from north of Douglas eastward to Chadron through
the afternoon. Potential for High Winds look good across the Wind
Prone areas in a rare June strong wind event with 700mb winds
increasing to 55 knots and a decent low level pressure gradient in
addition to a weak/brief mountain wave signature along and west
of the Laramie Range. Decided to upgrade the Arlington area, and
the I-80 Summit and adjacent foothills between Laramie and
Cheyenne to a High Wind Warning. Kind of a rare case for late June
so confidence isn't very high at this time. However, there will
be another short window for gusts over 60 mph/sustained winds
around 40 mph as low level winds mix to the surface after sunrise.
Will have to keep an eye on the Laramie Valley and most locations
along the I-25 corridor since we can not rule out a gust or two
around 55 to 60 MPH after boundary layer mixing begins shortly
after sunrise. Thankfully, surface to 600mb winds decrease through
the day so expect winds to gradually subside through the
afternoon.
.LONG TERM...(Sunday through Friday)
Issued at 105 PM MDT Fri Jun 23 2023
Some decent amount of uncertainty in the extended forecast, with the
latest model runs having difficulties with the available moisture
across the region. Latest medium to long range model runs depict a
decent area of high pressure across Texas, with the ridge remaining
firmly in place across the southern CONUS and an upper level trough
across the western seaboard attempting to track east. Ultimately,
models are still having a hard time locking onto a solution with the
available moisture across the High Plains and the GFS trending lower
PWATs with each day from early to midweek. Per the GFS solution,
Monday through Wednesday could be a bit drier with flow from the
Desert Southwest making its way across the Intermountain West and
into southeast Wyoming. This solution is expected to limit the
amount of moisture return expected, as PWATs sink below average for
much of southeast Wyoming and fairing a bit better into the Nebraska
Panhandle. On the opposite end, Euro is attempting to push more of
an open Gulf solution with better low level flow and moisture
advection across the region. PWATs values appear much better in this
solution, with upwards to 0.8 to 0.9 inches across southeast Wyoming
and around an inch for potions of the Nebraska Panhandle. All in
all, most of the inputs will largely depend on the lower levels and
if the Gulf is effectively open, and thus went kept slight chance
PoPs for much of the region through Wednesday and higher values for
the northern Panhandle.
By mid to late week, should begin to see some better eastward
movement from the blocking feature to the south and the longwave
trough digging further to the southeast across the CWA. Better
moisture return from this signature is expected across the region
and slightly higher PoPs Thursday onward. Confidence remains low at
this time, with the GFS being a bit more aggressive for the eastward
track of the dome of high pressure across the southern CONUS and the
Euro keeping it locked in for a few more days.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 525 PM MDT Fri Jun 23 2023
Wyoming TAFS...A cold front will move across the terminals tonight
producing a few high based showers at Rawlins until 02Z, and an
isolated thunderstorm possible at Cheyenne until 02Z. Winds will
gust up to 45 knots, especially in the wake of the cold front. VFR
will continue with scattered clouds from 5000 to 10000 feet AGL.
Nebraska TAFS...A weather disturbance and dryline will help
generate isolated strong to severe thunderstorms through 03Z, with
the storms producing wind gusts to 45 knots, visibilities as low
as 2 miles and ceilings near 2500 feet AGL. After a cold frontal
passage tonight, winds will gust to 40 knots through the day on
Saturday. VFR will prevail, with scattered to broken clouds from
4000 to 10000 feet AGL.
&&
.FIRE WEATHER...
Issued at 126 PM MDT Fri Jun 23 2023
Minimal fire weather concerns through this weekend and into
early/mid next week. Although a relatively dry airmass is expected
to push across the forecast area starting today and lingering
through Saturday, green fuels with recent precipitation will limit
widespread hazardous conditions over the next week. After a short
break, showers and thunderstorms are expected to return to the
area by Wednesday or Thursday of next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from midnight MDT tonight through Saturday
morning for WYZ106.
High Wind Warning from midnight tonight to noon MDT Saturday for
WYZ110-116-117.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...MRD
AVIATION...RUBIN
FIRE WEATHER...TJTHazardous weather outlook, Jun 23, 2:23 PM MST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
323 PM MDT Fri Jun 23 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
242130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
323 PM MDT Fri Jun 23 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
...Tornado Watch in effect for most of southeast Wyoming along and
east of the Interstate 25 corridor until 900 PM MDT...
Severe thunderstorms expected this afternoon across southeast
Wyoming along and east of the Laramie Range. Very large hail...damaging
downburst winds and a few tornadoes are possible from mid
afternoon across southeast Wyoming to this evening for the
Nebraska Panhandle.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will be needed this afternoon for areas east
of the Laramie Range and the Nebraska Panhandle after 5 PM through
mid evening.
WYZ104-105-109>115-242130-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
323 PM MDT Fri Jun 23 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong winds are expected late this evening for the wind prone
areas of southeast Wyoming where wind gusts of 60 to 65 mph are
possible. A High Wind Watch is in effect from midnight Saturday
through noon Saturday for Arlington...Bordeaux and the Interstate
80 Summit. Wind gusts to 50 mph are anticipated elsewhere across
southeast Wyoming.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Jun 23, 4:54 PM MST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
554 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM Tornado 13 E Chugwater 41.79N 104.57W
06/23/2023 Goshen WY Trained Spotter
Additional reports of ongoing cycling
tornado east of Chugwater.
&&Special weather statement, Jun 23, 4:57 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
557 PM MDT Fri Jun 23 2023
WYZ104-105-109>115-240400-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Arlington, Elk Mountain, Baggs, Saratoga, Encampment,
Centennial, Albany, Laramie, and Bosler
557 PM MDT Fri Jun 23 2023
High cloud based rain showers and weak thunderstorms will cause
gusty and erratic wind gusts this evening up to 50-55mph at times
west of the Laramie Range. Small hail up to pea size, with brief
downpours are also possible in the strongest of any thunderstorms
that develop this evening.
Local storm report, Jun 23, 5:08 PM MST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
608 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM Tornado 7 W Hawk Springs 41.78N 104.40W
06/23/2023 Goshen WY Trained Spotter
Spotters report large tornado on the ground
west of Hawk Springs.
&&Local storm report, Jun 23, 5:36 PM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
636 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Tornado 2 SE Hawk Springs 41.77N 104.24W
06/23/2023 Goshen WY Trained Spotter
Numerous reports of large, damaging, and
rain wrapped torando located east of Hawk
Springs moving east.
&&Local storm report, Jun 23, 5:44 PM MST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
644 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM Hail 12 SW Yoder 41.79N 104.46W
06/23/2023 M1.00 inch Goshen WY Public
Recieved via social media.
&&Local storm report, Jun 23, 5:47 PM MST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
647 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Hail 4 SE Hawk Springs 41.75N 104.22W
06/23/2023 M2.75 inch Goshen WY Broadcast Media
&&Event by event
15 hail, 7 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Tornado, Scotts Bluff
- When
- June 23, 6:04 PM MST to 6:11 PM MST
- Where
- Scotts Bluff County, 3.77 mi ESE of Janise to 7.24 mi ESE of Janise
- Rating
- EFU
- Path length
- 3.53 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.821, -103.938
A brief tornado touchdown occurred over open country west of Gering with no damage reported. Confirmed by official NWS Damage Survey.
Hail, Scotts Bluff
- When
- June 23, 6:11 PM MST
- Where
- Scotts Bluff County, 4.18 mi E of Janise
- Measured
- 4 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.840, -103.920
Softball sized hail was reported by a trained weather spotter on Robideux Rd SE of Stegall, or approximately 8 miles SE of Lyman.
Tornado, Scotts Bluff
- When
- June 23, 6:22 PM MST to 6:27 PM MST
- Where
- Scotts Bluff County, 4.63 mi SSW of South Mitchell to 3.17 mi SSW of Haig
- Rating
- EFU
- Path length
- 3.16 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.850, -103.850
A tornado occurred in open country west of Gering with no damage reported. Confirmed by official NWS Storm Survey.
Hail, Scotts Bluff
- When
- June 23, 6:36 PM MST
- Where
- Scotts Bluff County, 1.54 mi W of Scottsbluff
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -103.700
Golf ball sized hail was reported 2 miles W of Scottsbluff by a trained weather spotter.
Tornado, Scotts Bluff
- When
- June 23, 6:38 PM MST to 6:45 PM MST
- Where
- Scotts Bluff County, 1.69 mi ESE of Gering to 2.07 mi S of (Bff)helig Field
- Rating
- EF2
- Path length
- 2.48 mi
- Path width
- 700 yd
- Property damage
- $135,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.820, -103.630
A tornado tracked approximately 1 to 3 miles ENE of Gering, causing significant damage to a structure with debris scattered up to 1/2 mile to the west, including hazardous material. Vehicles on the property were thrown 50 feet. A small wooden trailer was thrown 1/4 mile away. Additionally, irrigation pivots were rolled numerous times and power lines were broken along Highway 26. Damage was consistent with an EF-2 tornado. Confirmed by official NWS Storm Survey.
Hail, Scotts Bluff
- When
- June 23, 6:43 PM MST
- Where
- Scotts Bluff County, 0.86 mi SW of Scottsbluff
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.860, -103.680
Ping-pong ball sized hail was reported 1 mile NW of Terrytown by the public via mPING.
Tornado, Scotts Bluff
- When
- June 23, 6:44 PM MST to 6:47 PM MST
- Where
- Scotts Bluff County, 2.48 mi SE of Gering to 3.17 mi ESE of Gering
- Rating
- EF1
- Path length
- 1.24 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.810, -103.620
A confirmed tornado produced a broad, diffuse area of damage along CR 24 and Highway 92 from a secondary tornadic circulation just east of the main Gering tornado. An EF-1 rating was based on a quonset collapse and broken power poles.
Hail, Scotts Bluff
- When
- June 23, 6:45 PM MST
- Where
- Scotts Bluff County, 0.51 mi E of Scottsbluff
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -103.660
Trained weather spotters reported baseball sized hail in the city of Scottsbluff.
Hail, Scotts Bluff
- When
- June 23, 6:46 PM MST
- Where
- Scotts Bluff County, Scottsbluff
- Measured
- 2.75 in hail
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -103.670
Baseball sized hail was reported in the city Scottsbluff. Solar panel array just north of the city was destroyed.
Hail, Scotts Bluff
- When
- June 23, 6:50 PM MST
- Where
- Scotts Bluff County, (Bff)helig Field
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.870, -103.590
Golf ball sized hail was reported 4 miles E of Scottsbluff by the public via mPING.
Tornado, Scotts Bluff
- When
- June 23, 6:50 PM MST
- Where
- Scotts Bluff County, 3.86 mi ESE of Gering
- Rating
- EFU
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.810, -103.590
A trained spotter reported a rain-wrapped tornado with lofted debris near the intersection of CR 26 and Highway 92.
Tornado, Scotts Bluff
- When
- June 23, 7:05 PM MST
- Where
- Scotts Bluff County, 2.17 mi WNW of Minatare
- Rating
- EFU
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.820, -103.540
A trained spotter reported a tornado 2 miles WNW of Minatare.
Hail, Scotts Bluff
- When
- June 23, 7:12 PM MST
- Where
- Scotts Bluff County, 4.99 mi NE of Minatare
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.860, -103.430
A trained spotter reported baseball sized hail 5 miles NE of Minatare.
Hail, Morrill
- When
- June 23, 7:19 PM MST
- Where
- Morrill County, 6.91 mi N of Bayard
- Measured
- 3.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.860, -103.320
A trained spotter measured 3.25 inch diameter hail 7 miles N of Bayard.
Hail, Morrill
- When
- June 23, 7:20 PM MST
- Where
- Morrill County, 7.67 mi N of Bayard
- Measured
- 4 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -103.340
A trained spotter measured softball sized hail 8 miles N of Bayard.
Hail, Scotts Bluff
- When
- June 23, 7:23 PM MST
- Where
- Scotts Bluff County, 0.51 mi E of Morrill
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.960, -103.920
Law Enforcement reported baseball sized hail in the town of Morrill.
Thunderstorm Wind, Cheyenne
- When
- June 23, 7:49 PM MST
- Where
- Cheyenne County, 0.52 mi E of (Sny)sidney Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.100, -102.980
A wind gust to 58 MPH was recorded at the Sidney Airport (KSNY).
Hail, Scotts Bluff
- When
- June 23, 8:03 PM MST
- Where
- Scotts Bluff County, 0.51 mi E of Scottsbluff
- Measured
- 2.75 in hail
- Property damage
- $6.0 million
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -103.660
Wind-driven baseball sized hail was reported in the city of Scottsbluff. Numerous reports of damaged vehicles.
Hail, Scotts Bluff
- When
- June 23, 8:06 PM MST
- Where
- Scotts Bluff County, (Bff)helig Field
- Measured
- 3.5 in hail
- Reported by
- Public
- Coordinates
- 41.870, -103.590
Baseball to softball sized hail (Estimated 3.5 inches in diameter) was reported 4 miles east of Scottsbluff via mPING.
Hail, Scotts Bluff
- When
- June 23, 8:07 PM MST
- Where
- Scotts Bluff County, 0.86 mi NW of Scottsbluff
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 41.880, -103.680
Two-inch diameter hail was reported 1 mile NW of Scottsbluff via mPING.
Hail, Scotts Bluff
- When
- June 23, 8:09 PM MST
- Where
- Scotts Bluff County, 0.86 mi NW of Scottsbluff
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 41.880, -103.680
Baseball sized hail was reported 1 mile NW of Scottsbluff via mPING.
Thunderstorm Wind, Cheyenne
- When
- June 23, 8:16 PM MST
- Where
- Cheyenne County, 0.52 mi E of (Sny)sidney Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.100, -102.980
A wind gust to 66 MPH was recorded at the Sidney Airport (KSNY).
Tornado, Morrill
- When
- June 23, 8:51 PM MST
- Where
- Morrill County, 6.73 mi E of Lynn
- Rating
- EFU
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 41.810, -102.850
A storm chaser reported a brief tornado 15 miles N of Broadwater.
Hail, Scotts Bluff
- When
- June 23, 9:25 PM MST
- Where
- Scotts Bluff County, 3.09 mi W of Gering
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.830, -103.720
Quarter sized hail was reported 3 miles W of Gering.
Flash Flood, Scotts Bluff
- When
- June 23, 9:35 PM MST
- Where
- Scotts Bluff County, 1.33 mi E of Gering to 1.63 mi ESE of Gering
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.831, -103.634
A trained spotter reported flash flooding with water running over Highway 71 east of Gering.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, June 23 to 27, 20231 death · 33 events
- Hail and Damaging Winds in Texas, June 23, 2023$50 million · 4.5 in hail · 10 events
- Tornadoes and Hail in Wyoming, June 23, 20231 injured · $100,000 · EF2 · 16 events
- Tornadoes and Hail in Wyoming, June 23, 20238 injured · EF2 · 4 events
- Flood in Colorado, June 23, 20231 death · 1 event
- Tornadoes and Hail in Wyoming, June 23, 2023$3.1 million · EF1 · 9 events
- Hail and Damaging Winds in Texas, June 23, 2023$711,000 · 2.5 in hail · 17 events
- Flash Flood and Hail in Montana, June 23 to 27, 2023$100,000 · 1 in hail · 3 events
- Flash Flood and Hail in Nebraska, June 23 to 24, 20234 in hail · 27 events
- Hail and Damaging Winds in Texas, June 23 to 25, 20231 in hail · 25 events
- Hail and Damaging Winds in South Dakota, June 23 to 24, 20231.25 in hail · 24 events
- Hail in South Dakota, June 23, 2023$18,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098733, 1098729, 1098735, 1098730, 1098736, 1098731, 1098967, 1098732, 1098737, 1098738, 1098740, 1098741, 1098739, 1098744, 1098746, 1098742, 1098956, 1098957, 1098958, 1098959, 1098960, 1098964, 1098963, 1098965, 1098961.